Drought, Butler
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Drought conditions worsened again in September after a period of wet weather in August. As the month progressed, the area of moderate drought expanded to include areas along and south of a Cape Girardeau to Marble Hill line.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Drought conditions worsened again in September after a period of wet weather in August. As the month progressed, the area of moderate drought expanded to include areas along and south of a Cape Girardeau to Marble Hill line. These parts of southeast Missouri experienced an abnormally dry month, ranking in the top 10 driest Septembers on record. Less than an inch fell in much of this region. At Cape Girardeau, September was the 4th driest September on record, with only 0.63 inch. Poplar Bluff recorded its 6th driest September, with only 0.41 inch. Monthly departures from normal of 2 to 4 inches were commonplace. Field and brush fire danger increased as grass turned brown. Bans on outdoor burning were initiated in Cape Girardeau County by the end of the month. The dryness of the summer as a whole, combined with periods of excessive heat, took a toll on crop yields. The corn crop was more adversely affected than the soybean crop because of the timing of the drought earlier in the summer. Soybean yields were not affected, but corn yields were forecast to be up to 25 percent lower than 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 4:06 PM CST, 7 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 506 PM CDT Wed Aug 31 2022 .UPDATE... Issued at 501 PM CDT Wed Aug 31 2022 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Friday night) Issued at 330 PM CDT Wed Aug 31 2022 Clear skies will prevail through tonight as the center of surface high pressure approaches the PAH forecast area, and continues eastward with time. As a result, generally light surface winds will be out of the east to southeast much of the time. Some increase in cloudiness is expected to occur on Thu, and especially Thu night, as a weak mid level shortwave approaches our region from the west. Intervals of sunshine are still quite possible Fri afternoon as lower trop moisture mixes out, but low level winds are forecast to turn to the south Thu night, allowing a modest increase in moisture and therefore surface dewpoints, from around 60, into the lower 60s, and eventually the middle 60s. Lows will have a similar pattern, with daily highs remaining mostly in the upper 80s. At this time, no measurable pcpn is forecast in the short term. .LONG TERM...(Saturday through Wednesday) Issued at 330 PM CDT Wed Aug 31 2022 Models show a slow moving upper level trof over the middle Mississippi and lower Ohio valleys through the weekend into Monday. At the surface, a frontal boundary will set up just north of the PAH forecast area through the weekend, dipping into our northern counties early next week. The front will weaken as it sinks farther south by mid week, while the upper trof axis finally moves south of the PAH fa by late Tuesday. With these features in/near our region, daily chances of showers and thunderstorms can be expected, especially from the late morning hours into the early evening. The highest chances will be across southeast portions of the PAH fa on Saturday, and southern portions Sunday through Wednesday. This results in slight chances north to good chances south each day. Temperatures will be a little above normal Saturday, then near normal Sunday through Wednesday. Lows will remain a little above normal through the period. && .AVIATION... Issued at 501 PM CDT Wed Aug 31 2022 Some patchy ground fog is possible again overnight mainly at or near the more prone KCGI/KMVN terminals. High pressure provides a restriction free forecast otherwise, even as its ridge axis shifts eastward over the course of the ensuing 24 hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 250 PM CDT Wed Aug 31 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 250 PM CDT Wed Aug 31 2022 /350 PM EDT Wed Aug 31 2022/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are possible Saturday through Wednesday, mainly from late morning through the afternoon hours. At this time, the main concerns with thunderstorms will be brief heavy rain and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
10 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051800, 1051801, 1051802, 1051803, 1051804, 1051805, 1051806, 1051807, 1051808, 1051809.